Pennsylvania, 2008

Hail in Pennsylvania, August 9, 2008

August 9, 2008 · NWS CLE · 1 event in 1 county or zone

Low pressure was located near Lake Huron during the evening hours of the 9th. A cold front extended southwest from the low pressure center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure was located near Lake Huron during the evening hours of the 9th. A cold front extended southwest from the low pressure center. Ahead of the front, showers and thunderstorms developed across northwest Pennyslvania. A few of the thunderstorms became severe across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 9, 6:41 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 9, 6:41 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
741 PM EDT SAT AUG 9 2008

.SYNOPSIS...
A UNSEASONABLY STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE LAKES
OVERNIGHT AND MOVE SOUTH THE FORECAST AREA ON SUNDAY.  AN UPPER LEVEL
LOW PRESSURE SYSTEM WILL REMAIN OVER THE REGION THROUGH MONDAY.
WEAK HIGH PRESSURE WILL BUILD OVER THE AREA ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA OVERNIGHT.  THE COLD
FRONTAL PASSAGE SHOULD OCCUR IN BETWEEN 06Z-12Z.  NUMEROUS SHOWERS
AND THUNDERSTORMS ARE CURRENTLY OVER CENTRAL MI AND SOUTHERN
ONTARIO.  SOME OF THESE STORMS ARE DIURNAL DRIVEN BUT UPPER LEVEL
DYNAMICS ARE SIGNIFICANT.  WHILE I EXPECT THUNDERSTORMS WITH THE
FRONTAL PASSAGE OVERNIGHT...I THINK THE AREAL COVERAGE AND INTENSITY
OF THE STORMS WILL DECREASE SLIGHTLY.  I WILL HAVE LIKELY POPS TO
HIGH CHC FOR MOST AREAS OVERNIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
UPPER
LEVEL LOW PRESSURE WILL REMAIN OVER THE FORECAST THROUGH THE
BEGINNING OF THE PERIOD. STRONG COLD AIR ADVECTION ON SUNDAY SHOULD
KEEP INSTABILITY SHOWERS OVER NE OH AND NW PA. 850 MB TEMPS AS LOW
AS +7 ON SUNDAY.  THIS WILL CREATE MODERATE INSTABILITY WITH THE
LAKE AND LAKE ENHANCED SHOWERS OVER THE LAKE EFFECT AREAS. A
SCATTERED SHOWER WILL BE POSSIBLE IN ALL LOCATIONS BUT ACTIVITY
SHOULD BE MORE PRONOUNCED IN THE TRADITIONAL LAKE EFFECT AREAS.

SHOWER ACTIVITY WILL REMAIN SUNDAY NIGHT INTO MONDAY.  850MB THERMAL
TROF DOES NOT MOVE EAST UNTIL LATE IN THE DAY MONDAY.  WITH THIS
SCENARIO A FEW SHOWERS WILL LIKELY REMAIN OVER THE EAST ON MONDAY.
ALL AREAS SHOULD BE DRY MONDAY NIGHT AND TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
EXTENDED PERIOD SHAPING UP TO BE PRETTY QUIET.  MODELS IN GENERAL
AGREEMENT WITH THE BIG PICTURE OF HAVING A LONG WAVE TROUGH OVER THE
EASTERN CONUS THE SECOND HALF OF NEXT WEEK.  AT THE SURFACE...WEAK
HIGH PRESSURE WILL REMAIN CENTERED OVER THE LOWER GREAT LAKES.  THIS
WILL RESULT IN TEMPERATURES AVERAGING A LITTLE BELOW NORMAL.  MOST
OF THE PERIOD SHOULD BE DRY AS WELL.  WEAK IMPULSES COULD GIVE A
SMALL CHANCE OF PRECIP BOTH WEDNESDAY AND FRIDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WORKING THEIR WAY
ACROSS THE REGION THIS EVENING. MAIN THREATS FROM ANY OF THE
STRONGER CELLS WOULD BE MARGINAL HAIL AND SOME GUSTY WINDS. THIS
ACTIVITY WILL MOVE SE ACROSS THE AREA DURING THE EVENING HOURS.
BEST CHANCES FOR T WILL BE AT NORTHERN AND EASTERN SITES WITH A
MORE SCATTERED NATURE EXPECTED AT KFDY. COLDER AIR WILL CONTINUE
TO MOVE INTO THE AREA OVERNIGHT WITH MVFR CIGS LIKELY DEVELOPING
LATE TONIGHT. INSTABILITY SHRA/TSRA LIKELY ON SUN ESPECIALLY E OF
KCLE. W FLOW WILL BE NW BEHIND THE COLD FRONT.

OUTLOOK...MVFR CONDITIONS REMAIN POSSIBLE UNDER THE COLD CORE LOW
THROUGH SUNDAY NIGHT AND MONDAY AS WELL ESPECIALLY IN NORTHERLY
FLOW OFF THE WARM LAKE WATERS. TUESDAY AND WEDNESDAY EXPECT
IMPROVING CONDITIONS AS HIGH PRESSURE BUILDS IN.

&&

.MARINE...
HAVE ADVANCED THE START TIME OF THE SMALL CRAFT ADVISORY TO THE
PRESENT TIME. ALONG SHORE OBS AND ONE SHIP OB COMING IN WITH 15 TO
20 KNOTS AND WAVES NEAR ERIE 4 FOOT. WITH COLD FRONT AND
CONVECTION OCCURRING EXPECT WINDS TO BE STEADILY BREEZY DURING THE
EVENING HOURS AND WITH THE CONVECTION.  COLD FRONT JUST TO THE
NORTH WILL MOVE SOUTH ACROSS THE LAKE OVERNIGHT. VERY COLD TEMPS
ALOFT EXPECTED FOR THIS TIME OF YEAR WITH STEEP LAPSE RATES. WILL
SEE SHOWERS AND STORMS AFFECT THE LATE THIS EVENING AND OVERNIGHT
WITH MORE INSTABILITY SHOWERS AND POSSIBLY STORMS ON SUNDAY. GIVEN
LAKE TO 850 MB TEMPERATURE DIFFERENTIAL WILL ALSO LIKE SEE SOME
WATERSPOUTS ON SUNDAY. NW FLOW WILL QUICKLY DEVELOP BEHIND THE
FRONT. WINDS SHOULD DIE DOWN SUNDAY AS HIGH PRESSURE BEGINS TO
BUILD OVER THE LAKE. THE FIRST HALF OF THE WORKWEEK WILL BE QUIET
WITH MAINLY LIGHT NORTHERLY FLOW.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT SUNDAY FOR LEZ145>149.

&&

SYNOPSIS...GARNET
NEAR TERM...GARNET
SHORT TERM...GARNET
LONG TERM...KUBINA
AVIATION...OUDEMAN
MARINE...KUBINA/OUDEMAN
Hazardous weather outlook, Aug 9, 4:14 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
514 PM EDT SAT AUG 9 2008

OHZ003-006>009-013-014-017>023-027>033-036>038-047-PAZ002-003-102115-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-GEAUGA-ASHTABULA INLAND-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
SOUTHERN ERIE-CRAWFORD PA-
514 PM EDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPING OVER MICHIGAN AND WESTERN OHIO WILL MOVE
ACROSS NORTHERN OHIO TONIGHT. THE THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL OF BECOMING SEVERE WITH THE MAIN THREAT BEING
STRONG DAMAGING WINDS. HAIL UP TO THE SIZE OF NICKELS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-OHZ010>012-089-PAZ001-102115-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
514 PM EDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPING OVER MICHIGAN AND WESTERN OHIO WILL MOVE
ACROSS LAKE ERIE INTO NORTHERN OHIO TONIGHT. THE THUNDERSTORMS
THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE WITH THE
MAIN THREAT BEING STRONG DAMAGING WINDS. HAIL UP TO THE SIZE OF
NICKELS IS ALSO POSSIBLE.

WATERSPOUTS WILL ALSO BE POSSIBLE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WATERSPOUTS WILL BE POSSIBLE AGAIN SUNDAY MORNING WITH THE
ATMOSPHERE OVER THE LAKE BEING EXTREMELY UNSTABLE. THE BEST
CHANCES OF WATERSPOUTS WILL BE FROM CLEVELAND TO RIPLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 9, 6:44 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
744 PM EDT SAT AUG 9 2008

OHZ011-100045-
CUYAHOGA-
INCLUDING THE CITY OF...CLEVELAND
744 PM EDT SAT AUG 9 2008

...STRONG THUNDERSTORM WINDS FOR WESTERN CUYAHOGA COUNTY...

AT 745 PM...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORM WINDS OF 45 TO 50 MPH WILL BE POSSIBLE ACROSS WESTERN
CUYAHOGA COUNTY. SMALL BRANCHES MAY BE BROKEN FROM TREES AS THIS
WIND GUST MOVES THROUGH LOCATIONS IN AND AROUND WEST LAKE. THIS
STORM WAS MOVING EAST AT AROUND 35 MPH.
Local storm report, Aug 9, 6:46 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
746 PM EDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     SHEFFIELD LAKE          41.49N 82.10W
08/08/2008                   LORAIN             OH   LAW ENFORCEMENT

            SEVERAL LARGE TREE BRACHES OVER ROADWAYS IN SEFFIELD LAKE

&&

MULLEN
Special weather statement, Aug 9, 7:03 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
803 PM EDT SAT AUG 9 2008

OHZ012-014-089-PAZ001-002-100130-
LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
INCLUDING THE CITIES OF...MENTOR...JEFFERSON...ASHTABULA...ERIE...
EDINBORO
803 PM EDT SAT AUG 9 2008

...STRONG THUNDERSTORM WINDS WILL MOVE IN OFF LAKE ERIE...

STRONG THUNDERSTORMS LOCATED OVER LAKE ERIE WILL MOVE ONSHORE FROM
LAKE COUNTY NORTHEAST ACROSS ASHTABULA AND ERIE COUNTIES. WIND
GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE. SMALL BRANCHES MAY BE
BROKEN FROM TREES AS THIS WIND GUST MOVES ONSHORE. THESE
THUNDERSTORMS WERE MOVING TO THE EAST AT AROUND 35 MPH.

The radar

The Buffalo radar (KBUF), 137 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Erie

When
August 9, 7:13 PM EST
Where
Erie County, Wattsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.000, -79.800

Nickel size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130847.